Alert archive / Missouri / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 144, NWS St. Louis, MO

May 10, 20084 counties in Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at May 10, 2008, 6:30 PM CDT for 4 counties in Missouri. It was in force for 30 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 10, 2008, 6:30 PM CDT (23:30 UTC)
Expired
May 10, 2008, 7:00 PM CDT
In force
30 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon

Counties Crawford County, MO, Iron County, MO, Reynolds County, MO, Washington County, MO

The radar

The St Louis radar (KLSX), 122 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 10, 6:42 PM CDTHAIL 0.754 Sw Belgrade, MO
May 10, 6:45 PM CDTHAIL 0.884 Nw Belgrade, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.5 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2008-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2008-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1161 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 102330
SVRLSX
MOC055-093-179-221-110000-
/O.NEW.KLSX.SV.W.0144.080510T2330Z-080511T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
630 PM CDT SAT MAY 10 2008

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CRAWFORD COUNTY IN EAST CENTRAL MISSOURI
  SOUTHWESTERN WASHINGTON COUNTY IN EAST CENTRAL MISSOURI
  IRON COUNTY IN SOUTHEAST MISSOURI
  NORTHWESTERN REYNOLDS COUNTY IN SOUTHEAST MISSOURI

* UNTIL 700 PM CDT

* AT 629 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 4 MILES
  WEST OF BIXBY...OR 21 MILES EAST OF SALEM...AND MOVING NORTHEAST AT
  63 MPH.

* LOCATIONS IMPACTED INCLUDE...
  COURTOIS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

TO REPORT SEVERE WEATHER...CALL THE NEAREST LAW ENFORCEMENT AGENCY
AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN ST LOUIS.

LAT...LON 3751 9122 3759 9129 3760 9118 3769 9118
      3769 9128 3770 9129 3795 9089 3769 9067
TIME...MOT...LOC 2330Z 238DEG 55KT 3766 9113

$$

TES
2 follow-up statements
000 
WWUS53 KLSX 102343
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
643 PM CDT SAT MAY 10 2008

MOC055-179-102353-
/O.CAN.KLSX.SV.W.0144.000000T0000Z-080511T0000Z/
REYNOLDS MO-CRAWFORD MO-
643 PM CDT SAT MAY 10 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CRAWFORD AND
NORTHWESTERN REYNOLDS COUNTIES IS CANCELLED...

LAT...LON 3774 9111 3776 9111 3795 9089 3769 9067
      3768 9089
TIME...MOT...LOC 2343Z 238DEG 55KT 3776 9091

$$

MOC093-221-110000-
/O.CON.KLSX.SV.W.0144.000000T0000Z-080511T0000Z/
IRON MO-WASHINGTON MO-
643 PM CDT SAT MAY 10 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHWESTERN WASHINGTON AND NORTHERN IRON COUNTIES...

AT 642 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR BELGRADE...OR ABOUT 15 MILES SOUTHWEST OF POTOSI...MOVING
NORTHEAST AT 63 MPH.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
CALEDONIA AND SHIRLEY.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3774 9111 3776 9111 3795 9089 3769 9067
      3768 9089
TIME...MOT...LOC 2343Z 238DEG 55KT 3776 9091

$$

TES
000 
WWUS53 KLSX 102359
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
658 PM CDT SAT MAY 10 2008

MOC093-221-110008-
/O.EXP.KLSX.SV.W.0144.000000T0000Z-080511T0000Z/
IRON MO-WASHINGTON MO-
658 PM CDT SAT MAY 10 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WASHINGTON AND
NORTHERN IRON COUNTIES EXPIRES AT 700 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER
APPEARED TO BE SEVERE.

HAIL UP TO NICKEL SIZE WAS REPORTED FROM THIS STORM NEAR THE TOWN OF 
BELGRADE. 

LAT...LON 3774 9111 3776 9111 3795 9089 3769 9067
      3768 9089
TIME...MOT...LOC 2358Z 238DEG 55KT 3788 9066

$$

TES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 3:10 PM CDT, 3 hours 20 minutes earlier.

Area forecast discussion, May 10, 3:10 PM CDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
310 PM CDT SAT MAY 10 2008

.DISCUSSION...
/303 PM CDT SAT MAY 10 2008/
AN ACTIVE WEATHER REGIME IS FORECAST TO CONTINUE THRU NEXT WEEK WITH
THE FIRST SIGNIFICANT ROUND TONIGHT INTO SUNDAY.

CONDITIONS AND MODEL FORECASTS HAVE CHANGED QUITE A BIT SINCE 24 HRS
AGO WITH THE LATEST DATA NOW POINTING TO THE POTENTIAL FOR SEVERE WX
ACROSS AT LEAST THE SRN HALF OF THE CWA TONIGHT. THE SURFACE LOW IS
NOW FORECAST TO TRACK MUCH FURTHER NORTHWEST THAN PREVIOUSLY
ANTICIPATED WHICH WILL BRING THE UNSTABLE WARM SECTOR EVENTUALLY
INTO THE REGION TONIGHT. PRIND ARE THE SFC LOW IN SOUTH CENTRAL KS
ATTM WILL DEEPEN AND MOVE NEWD INTO NW MO BY EARLY EVENING WHERE
LARGE PRES FALLS ARE CURRENTLY BEING OBSERVED. THE SFC LOW WILL THEN
CONTINUE TO DEEPEN IN RESPONSE TO THE MIGRATING AND DEEPENING
UPPER SYSTEM...MOVING INTO CENTRAL IL BY DAYBREAK SUNDAY.

THIS FORECAST TRACK SHOULD EVENTUALLY ALLOW THE WARM FRONT...WHICH
HAS MOVED INTO FAR SW MO...TO CONTINUE MOVING NWD IN ADVANCE OF THE
MIGRATING SFC LOW/ATTENDANT COLD FRONT. STEEP MID LEVEL LAPSE RATES
ARE ALREADY IN PLACE ACROSS THE REGION...EVIDENT FROM ACCAS THIS
MORNING AND THE 18Z KSGF SOUNDING. THE WARMER AIR AND HIGHER
BOUNDARY LAYER DEW POINTS WITHIN THE WARM SECTOR SHOULD COMBINE
WITH THE STEEP LAPSE RATES...RESULTING IN A MODEST SIZE WARM
SECTOR WEDGE WITH MUCAPES OF 1000-1500 J/KG. ELEVATED THUNDERSTORMS
ONGOING ACROSS SW MO WILL CONTINUE TO PROGRESS EWD INTO ERN MO AND
IL THIS EVENING WITH A THREAT OF HAIL...HOWEVER THE HIGHEST IMPACT
SEVERE WEATHER THREAT WILL OCCUR WITH ANY SFC BASED STORMS AHEAD
OF THE CDFNT/WITHIN THE WARM SECTOR WHICH WILL BE STRONGLY FORCED
BY THE CDFNT AND MID/UPPER TROF. THE KINEMATIC PARAMETERS WILL BE
QUITE FAVORABLE FOR SEVERE STORMS WITH STRONG DEEP LAYER SHEAR AND
IMPRESSIVE VALUES OF 0-1KM AND 0-3KM SRH. THE MOST LIKELY MODE
APPEARS TO BE A SQUALL LINE GIVEN THE NATURE OF THE STRONG
FORCING...WITH A THREAT OF DAMAGING WINDS AND A FEW QLCS TORNADOES.

THE OTHER BIG ITEM WILL BE WIND...AND IT LOOKS LIKE MOTHER NATURE
WILL REALLY TURN ON THE WIND MACHINE.  A TIGHT PRESSURE GRADIENT
WILL DEVELOP IN ASSOCIATION WITH THE DEEPENING LOW AND THIS SHOULD
PRODUCE ADVSRY LEVEL WINDS BEGINNING OVERNIGHT IN THE WAKE OF THE
LOW AND CDFNT...CONTINUING IN ERNEST ON SUNDAY IN THE WAKE OF THE
LOW.  WOULD EXPECT TO SEE SFC WINDS GUSTING FROM 40-50 MPH AT TIMES.
BESIDES THE WIND...THE OTHER WEATHER ELEMENTS WILL COMBINE TO MAKE
THE WEATHER FOR MOTHERS DAY QUITE NASTY. TEMPERATURES WILL REMAIN IN
THE 50S...THE REGION WILL BE BLANKETED IN STRATUS...AND THERE WILL
BE SHOWERS PRIMARILY ACROSS THE NE HALF OF THE CWA IN THE DEEP
CYCLONIC FLOW.

THE REMAINDER OF THE FCST PRETTY MUCH REMAINS ON TRACK WITH MONDAY
STARTING OFF QUITE COOL THEN TEMPERATURES MODERATING. THE NEXT
SYSTEM WILL THEN BEGIN AFFECTING THE AREA AS EARLY AS TUESDAY
AFTERNOON WITH SHRA/TSRA CONTINUING INTO AT LEAST EARLY WED.

GLASS

&&

.AVIATION...
/555 AM CDT SAT MAY 10 2008/
FOR THE 12Z TAFS...FOG IN COU AND SUS SHOULD DISSIPATE RAPIDLY
AFTER 12Z WITH SUNSHINE AND INCRSG SELY SFC WNDS LEADING TO QUICK
DRYING AND MIXING OF THE BNDRY LYR. MID-HI LVL CLOUDS WILL BE
INCRSG OVER THE CWA TDA AS A DPNG MID-UPR LVL TROF MOVES E-SEWD
THRU THE NRN PLAINS...AND WITH INCRSG LOW-MID LVL WAA AHD OF AN
APPROACHING 850 MB TROF. LOW LVL CLOUDINESS ALONG WITH A LINE OF
TSRA WILL MOVE RAPIDLY EWD THRU THE CWA THIS EVNG AS A SFC LOW
INTENSIFIES OVER NWRN MO MOVG EWD INTO NERN MO BY LT TGT AND
DRAGGING A CDFNT QUICKLY EWD THRU THE CWA. WILL INCLUDE A TEMPO
GRP OF TSRA IN COU DURING THE EARLY EVNG HRS AND IN UIN...STL AND
SUS DURING THE LT EVNG HRS. THE SFC WND WILL VEER ARND TO A WLY
DIRECTION LT TGT AFTER THE PASSAGE OF THE CDFNT AND STRENGTHEN AS
THE DPNG SFC LOW MOVES EWD INTO W CNTRL IL. THERE SHOULD BE LGT
RAIN IN UIN LT TGT IN THE WRAP ARND LOW LVL MOISTURE BHND THE SFC
LOW.

GKS

&&

.CLIMATE...

RECORD LOW MAX TEMPS FOR MAY 11

COU   53 IN 1952
STL   53 IN 1960

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...WIND ADVISORY FROM 4 AM TO 7 PM CDT SUNDAY FOR CRAWFORD-FRANKLIN-
     IRON-JEFFERSON-LINCOLN-MADISON-PIKE-REYNOLDS-ST. CHARLES-
     ST. FRANCOIS-ST. LOUIS-ST. LOUIS CITY-STE. GENEVIEVE-WARREN-
     WASHINGTON.

     WIND ADVISORY FROM 1 AM TO 7 PM CDT SUNDAY FOR AUDRAIN-BOONE-
     CALLAWAY-COLE-GASCONADE-KNOX-LEWIS-MARION-MONITEAU-MONROE-
     MONTGOMERY-OSAGE-RALLS-SHELBY.

IL...WIND ADVISORY FROM 4 AM TO 7 PM CDT SUNDAY FOR ADAMS IL-BOND IL-
     BROWN IL-CALHOUN IL-CLINTON IL-FAYETTE IL-GREENE IL-JERSEY
     IL-MACOUPIN IL-MADISON IL-MARION IL-MONROE IL-MONTGOMERY IL-
     PIKE IL-RANDOLPH IL-ST. CLAIR IL-WASHINGTON IL.

&&

WFO LSX
Hazardous weather outlook, May 10, 3:49 PM CDT, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
349 PM CDT SAT MAY 10 2008

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-111215-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
349 PM CDT SAT MAY 10 2008

...WIND ADVISORY IN EFFECT OVERNIGHT THROUGH SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS
SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS...PRIMARILY SOUTH OF A CUBA
TO SPARTA LINE...WITH A SLIGHT RISK OF SEVERE STORMS ACROSS THE
REMAINDER OF THE AREA. THUNDERSTORMS ARE EXPECTED TONIGHT...WITH A
SQUALL LINE EXPECTED TO TRACK ACROSS THE REGION. THE STORMS WILL
BE CAPABLE OF PRODUCING DAMAGING WINDS...LARGE HAIL...AND A FEW
TORNADOES...ESPECIALLY DURING THE EVENING HOURS.

AFTER THE SYSTEM MOVES THROUGH LATE THIS EVENING...STRONG
NORTHWEST WINDS GUSTING UP TO 45 MPH WILL DEVELOP OVERNIGHT.

MODERATE FLOODING WILL CONTINUE ALONG PORTIONS OF THE MISSISSIPPI
RIVER. PLEASE REFER TO THE APPROPRIATE FLOOD PRODUCT FOR SPECIFIC
DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

VERY STRONG NORTHWEST WINDS GUSTING FROM 40 TO 50 MPH WILL OCCUR
ON SUNDAY AND VERY EARLY SUNDAY EVENING.

THE NEXT STORM SYSTEM WILL BRING A CHANCE OF THUNDERSTORMS TO THE
AREA TUESDAY THROUGH WEDNESDAY.

MODERATE FLOODING WILL CONTINUE ALONG PORTIONS OF THE MISSISSIPPI
RIVER. PLEASE REFER TO THE APPROPRIATE FLOOD PRODUCT FOR SPECIFIC
DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

GLASS

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 6:23 AM CDTRiver Flood WarningLSXFranklin16 hr
May 10, 3:30 PM CDTWind AdvisoryLSXAudrain, Boone, Callaway, Cole, Crawford, Franklin and 23 more28 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.